Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 89, NWS Baltimore/Washington

June 24, 2013Augusta County, Rockingham County, City of Harrisonburg, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 24, 2013, 1:24 PM EDT for Augusta County, Rockingham County, City of Harrisonburg, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2013, 1:24 PM EDT (17:24 UTC)
Expired
Jun 24, 2013, 2:15 PM EDT
In force
51 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Augusta County, VA, City of Harrisonburg, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:49 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 9:49 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 AM EDT MON JUN 24 2013

.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST WILL BRING HOT AND HUMID WEATHER
TO THE MID ATLANTIC STATES DURING THE WORK WEEK. A COLD FRONT IS
EXPECTED TO APPROACH THE REGION LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER-LEVEL LOW PRESSURE WILL PASS BY TO OUR NORTH WHILE A SURFACE
TROUGH REMAINS OVER THE REGION THROUGH THIS AFTERNOON. BERMUDA
HIGH WILL CONTINUE TO DEVELOP OVER THE ATLANTIC AND A SOUTHWEST
FLOW AROUND THIS SYSTEM WILL USHER IN HOT AND HUMID CONDITIONS.
MAX TEMPS WILL RANGE FROM NEAR 80 IN THE MOUNTAINS TO THE LOWER
AND MIDDLE 90S ACROSS MOST OTHER LOCATIONS.

THE HOT AND HUMID CONDITIONS ALONG WITH COLDER AIR ALOFT
ASSOCIATED WITH THE UPPER-LEVEL LOW WILL CAUSE MODERATE AMOUNTS OF
INSTABILITY TO DEVELOP. NAM/GFS BUFKIT INDICATE AROUND 1000-1500
J/KG OF MLCAPE THIS AFTERNOON. THE SURFACE TROUGH...TERRAIN
CIRCULATION AND THE BAY BREEZE WILL ACT AS LIFTING MECHANISMS TO
BREAK THE CAP FOR CONVECTION THIS AFTERNOON. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE SEVERE THREAT
REMAINS LOW AT THIS TIME DUE TO LIMITED SHEAR PROFILES...BUT THERE
IS A LITTLE UNCERTAINTY. DEWPOINTS ARE CURRENTLY IN THE 70S LATE
THIS MORNING EAST OF THE SURFACE TROUGH. DEWPOINTS ARE EXPECTED TO
MIX DOWN INTO THE 60S ACROSS MOST AREAS...BUT SHOULD DEWPOINTS
HOLD IN THE LOWER 70S THEN INSTABILITY WILL BE MUCH
HIGHER...CAUSING A THREAT FOR LOCALLY DAMAGING WIND GUSTS AND
LARGE HAIL. WILL CONTINUE TO MONITOR THROUGHOUT THE AFTERNOON.
HAVE ADDED AN ISOLATED SEVERE THREAT TO THE HAZARDOUS WEATHER
OUTLOOK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
ONGOING CONVECTIVE STORM ACTIVITY WANES THROUGH THE
EVENING HOURS. SOME MORE PATCHY FOG...OTW WARM AND MOIST WITH MIN
TEMPS MID 60S W OF THE BLUE RIDGE...UPR 60S TO LOW 70S EAST.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE MAIN FOCUS OF THE 1ST FEW DAYS OF THE XTND WL BE THE TEMPS.
IT'D BE NICE IF I COULD IMBED GRAPHICS IN THE DSCN...BUT AS THAT
NOT PSBL I RECOMMEND PEOPLE GO TO OUR WEB PAGE AND LOOK AT THE
CLIMATE PLOTS. SO FAR THIS JUNE THE MAX/MINS HV BEEN QUITE CLOSE
TO WHAT A "NRML" JUNE SHOULD BE. IF YOU LOOK AT THE MAX/MINS AT DC FOR
JUNE FOR THE PAST 4 YRS:

                  HIGH        LOW      AVG
2013 (SO FAR)     83.0        67.5     75.2
2012              85.9        66.6     76.3
2011              87.9        69.6     78.8
2010              89.8        71.3     80.6

2010 WAS THE WARMEST JUNE ON RECORD FOR DC FOR AVG TEMP...2011 THE
4TH WARMEST. RIGHT NOW 2013 WOULD QUALIFY AS AN "AVG" JUNE (75.2
DEGS - EXACTLY CLIMO AVG) BUT THAT NUMBER IS SURE TO RISE OVR THE
NEXT SVRL DAYS. BERMUDA HIGH WL DRAW WARM/HUMID AIR INTO THE RGN.
GFS IS GOING VERY WARM...PROGGING HIGH TEMPS INTO THE M90S ON
TUE/WED. WL KEEP HIGH E OF THE MTNS IN L90 TUE-THU...W/ XCPTN OF
M90S IN THE CITIES....80S IN THE MTNS. CITIES/ALONG BAY WL ONLY
DROP INTO THE 70S FOR LOWS...60S W OF I-95.

HEAT INDEX VALUES TOP OUT ARND 100 IN THE CITIES IN THE
AFTN...WHICH RMNS BLO HEAT ADVSRY VALUES.

TSTMS DVLPG OVR MTNS PSBL EACH AFTN/EVE. MET GIVING SOME LKLY POPS
TUE...WHICH SEEMS OVRDONE.

AT THE MOMENT THIS DOES NOT LOOK TO BE A LONG LIVED HEAT EVENT.
THE UPPER LVL RDG IS XPCTD TO INTENSIFY OVR THE SWRN U.S. LATE IN
THE WK...FORCING A TROF INTO THE EASTERN PART OF THE COUNTRY. THE
CONCERN LATE IN THE WK WL THEN BECOME THE PSBLTY OF SVR TSTMS...
ESPECIALLY FRI. THE ATMOSPHERE WL HV SVRL DAYS TO GAIN PTNL
ENERGY...AND W/ A BNDRY APRCHG...WE'LL HV TO WAIT AND SEE BUT HV
ADDED SVR THREAT FRI TO THE HWO.

TROF RMNG OVR THE ERN U.S. THRU THE WKND. HIGH TEMPS IN MID ATLC
IN THE 80S.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A COUPLE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AND HAIL.

IN THE XTND...FOG PSBL AT THE TAF SITES W OF I-95 DURG THE 08-11Z
PD. ISOLD TSTMS ALSO PSBL DURG THE 20-02Z PD. ON FRI A BETTER CHC
FOR ORGANIZED CNVCTN WL OCCUR ON THE E CST AS A COLD FRONT APRCHS
THE AREA.

&&

.MARINE...
SW FLOW 10 TO 15 KT THROUGH TONIGHT. LATE AFTERNOON/EVENING
THUNDERSTORMS POSSIBLE OVER THE WATERS.

IN THE XTND WINDS XPCTD TO STAY BLO SCA VALUES THRU MIDWEEK. BEST
CHC FOR TSTMS WL BE FRI.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...LASORSA
PREVIOUS DISCUSSION...BAJ/WOODY!
Hazardous weather outlook, Jun 24, 9:49 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 AM EDT MON JUN 24 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
949 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A COUPLE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED LATE IN THE WEEK FOR SOME
OF THE WATERS.

THURSDAY AND FRIDAY AN APPROACHING COLD FRONT WILL BRING A CHANCE
OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
949 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A COUPLE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY AND FRIDAY AN APPROACHING COLD FRONT WILL BRING A CHANCE
OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 24, 10:40 AM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND DMG     4 SW FRANKLIN           38.60N  79.37W
06/23/2013                   PENDLETON          WV   911 CALL CENTER

            SMALL TREE ACROSS ONE LANE OF PETERSBURG PIKE ABOUT 3
            TO 4 MILES SOUTH OF FRANKLIN

&&

EVENT NUMBER LWX1300479

KLW
Local storm report, Jun 24, 11:07 AM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1107 AM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             FRANKLIN                38.65N  79.33W
06/23/2013  E0.75 INCH       PENDLETON          WV   TRAINED SPOTTER

            DIME SIZE HAIL

&&

EVENT NUMBER LWX1300480

KLW
Local storm report, Jun 24, 1:10 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             1 ENE SPRING GAP        39.57N  78.70W
06/24/2013  E1.25 INCH       ALLEGANY           MD   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL

&&

EVENT NUMBER LWX1300481

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:13 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham47 min
Jun 23, 8:29 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Harrisonburg46 min
Jun 24, 3:06 PM EDTSevere Thunderstorm WarningLWXLoudoun39 min
Jun 24, 3:10 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun50 min
Jun 24, 3:25 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun50 min
Jun 24, 3:40 PM EDTSpecial Marine WarningLWX2 hr
Jun 24, 3:51 PM EDTSevere Thunderstorm WarningLWXLoudoun39 min
Jun 24, 4:06 PM EDTSevere Thunderstorm WarningLWXPrince William, Stafford39 min
Jun 24, 4:57 PM EDTSpecial Marine WarningLWX2 hr
Jun 24, 5:24 PM EDTSpecial Marine WarningLWX2 hr
Jun 24, 5:55 PM EDTSpecial Marine WarningLWX65 min
Jun 24, 6:01 PM EDTSpecial Marine WarningLWX119 min
Jun 24, 12:54 PM EDTSevere Thunderstorm WarningLWXAllegany51 min
Jun 24, 1:19 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington56 min
Jun 24, 4:27 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's48 min
Jun 24, 6:08 PM EDTSevere Thunderstorm WarningLWXSaint Mary's37 min
Jun 23, 8:41 PM EDTSevere Thunderstorm WarningLWXPendleton49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.